Alert archive / Montana / Flash Flood Warnings in 2018

Flash Flood Warning 3, NWS Great Falls, MT

June 7, 2018Blaine County, Chouteau County, Hill County, Montana

NWS Great Falls, MT issued this flash flood warning at Jun 7, 2018, 12:10 PM MDT for Blaine County, Chouteau County, Hill County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2018, 12:10 PM MDT (18:10 UTC)
Expired
Jun 7, 2018, 3:15 PM MDT
In force
3 hr
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Flood severity
None

Counties Blaine County, MT, Chouteau County, MT, Hill County, MT

The radar

The Great Falls radar (KTFX), 169 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 6.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2018-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2018-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
1783 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

133 
WGUS55 KTFX 071810
FFWTFX
MTC005-015-041-072115-
/O.NEW.KTFX.FF.W.0003.180607T1810Z-180607T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Great Falls MT
1210 PM MDT THU JUN 7 2018

The National Weather Service in Great Falls has issued a

* Flash Flood Warning for...
  Southern Blaine County in north central Montana...
  Southern Hill County in north central Montana...
  Northeastern Chouteau County in north central Montana...

* Until 315 PM MDT.

* At 1209 PM MDT, the public reported thunderstorms producing heavy
  rain across the warned area. Flash flooding is expected to begin
  shortly.

* Some locations that will experience flooding include...
  Big Sandy, Box Elder, Rocky Boy, Lodge Pole, and Iliad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4798 10843 4799 10860 4792 10864 4773 10894
      4775 10892 4781 10898 4778 10913 4780 10927
      4772 10943 4774 10967 4770 10973 4772 10982
      4766 10984 4766 10990 4839 11052 4837 10841

$$

KJ
1 follow-up statement
707 
WGUS75 KTFX 072109
FFSTFX

Flash Flood Statement
National Weather Service Great Falls MT
309 PM MDT THU JUN 7 2018

MTC005-015-041-072118-
/O.EXP.KTFX.FF.W.0003.000000T0000Z-180607T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blaine MT-Hill MT-Chouteau MT-
309 PM MDT THU JUN 7 2018

...THE FLASH FLOOD WARNING FOR SOUTHERN BLAINE...SOUTHERN HILL AND
NORTHEASTERN CHOUTEAU COUNTIES WILL EXPIRE AT 315 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to avoid any areas where water is flowing 
across roads.

LAT...LON 4798 10843 4799 10860 4792 10864 4773 10894
      4775 10892 4781 10898 4778 10913 4780 10927
      4772 10943 4774 10967 4770 10973 4772 10982
      4766 10984 4766 10990 4839 11052 4837 10841

$$

PN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 11:44 AM MDT, 26 minutes earlier.

Area forecast discussion, Jun 7, 11:44 AM MDT, 26 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1144 AM MDT Thu Jun 7 2018

UPDATED AVIATION

.UPDATE...

Already seeing a strengthening cluster of thunderstorms lifting
northeast across Fergus county this morning with several rounds of
thunderstorm activity expected today though this evening as
multiple weak shortwave and upper level jet impulses lift NE
across the region in SW flow aloft. Potential for severe
convection is initially greatest in Fergus County with but with
some partial clearing the threat for a broader area of central MT
will increase during the mid-day/early afternoon period with SW
MT seeing more of a late afternoon and evening threat as the last
in a series of waves drifts in from the SW. Instability is
moderate and shear is fair with hail and locally strong winds the
main threat, however high moisture content will create locally heavy
rain issues with storms that move slower. Hoenisch

&&

.SYNOPSIS...

A southwest flow aloft with weak embedded weather disturbances
will bring scattered showers and isolated thunderstorms through
this morning. A stronger weather disturbance moving in from the
southwest will bring more widespread thunderstorm activity to the
region Thursday afternoon and evening with some potential for
severe thunderstorms with damaging wind and large hail. Very warm
conditions are expected for the start of the upcoming weekend on
Saturday before a strong cold front brings thunderstorms Saturday
evening followed by windy, cooler and showery conditions on
Sunday.

&&

.AVIATION...
UPDATED 1744Z.

Mainly VFR expected next 24-hours as southwesterly flow aloft
persists. Multiple disturbances embedded within this flow will
result in periods of showers and thunderstorms, especially through
about 09Z/Fri. Brief MVFR to IFR CIGS/VSBY are possible with any
heavier rainfall. In addition, some thunderstorms will likely be
severe through this evening. 1-inch+ diameter hail and brief,
damaging wind gusts of 50-65 knots are the primary threats with any
severe storm.
- Jaszka

&&

.PREV DISCUSSION...
/ISSUED 515 AM MDT Thu Jun 7 2018/

This morning through this evening...

Good moisture is helping to keep sufficient instability in place
through the overnight and early morning hours. Another in a series
of weaker shortwaves will continue to move across southwest and
central Montana through this morning, resulting in continued
shower and isolated thunderstorm activity. By mid-afternoon, a
much stronger disturbance moves across the Rocky Mountains onto
the High Plains of north-central Montana. Low-level moisture
transport from the east combined with an increasingly veering
profile just ahead of this disturbance will combine to contribute
to moderate to strongly unstable atmosphere over the plains.
Scattered to numerous thunderstorms are expected as the
disturbance tracks northeast through our area by late evening,
with some of the storms expected to be severe, with very large
hail and damaging winds the main threat, though an isolated
tornado can not be ruled out over north-central and central
Montana.

Friday through the middle of next week...

Temperatures warm significantly Friday and especially Saturday
ahead of a sharp and well-defined strong upper level trough with
attendant surface cold front approaching from the west. Expect
temperatures to soar, especially Saturday afternoon over our
plains counties, with mid-90s possible toward central Montana.
Additionally, there is some potential for thunderstorms late
Saturday over parts of our north-central counties, but lots of
uncertainties remain, including whether there is any potential for
these thunderstorms to be severe. Regardless of thunderstorm
potential, a strong cold front moves across the region Saturday
night, then followed by windy, showery, and much cooler
conditions Sunday, with some snow likely above pass level as the
upper level trough passes. A slow moderation of temperatures and
winds are expected through the middle of next week. CC

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  79  54  82  56 /  70  40  10  10
CTB  78  52  80  52 /  50  20  10  10
HLN  77  53  79  54 /  70  60  20  20
BZN  77  48  77  49 /  50  50  20  10
WEY  74  43  71  40 /  30  30  10  10
DLN  74  47  74  48 /  80  50  30  20
HVR  83  55  84  57 /  50  40  10  10
LWT  74  52  76  54 / 100  60  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jun 7, 8:25 AM MDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
825 AM MDT THU JUN 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       1 N DANVERS             47.23N 109.72W
06/06/2018  M1.60 INCH       FERGUS             MT   PUBLIC

            1.6 INCHES OF RAINFALL BETWEEN 7 AND 8 PM.

&&

BH
Special weather statement, Jun 7, 9:33 AM MDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Great Falls MT
933 AM MDT THU JUN 7 2018

MTZ051-071630-
Fergus MT-
933 AM MDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FERGUS COUNTY UNTIL
1030 AM MDT...

At 931 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Lewistown to 20 miles
north of Ryegate. Movement was northeast at 20 mph.

Pea to dime size hail and winds in excess of 30 mph will be possible
with these storms.

The strongest portions of these storms will remain over mainly rural
areas of southeastern Fergus County, including the following
locations... Suffolk, Fergus, Forestgrove, Giltedge, Glengarry,
Heath, Hilger and Christina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4675 10864 4675 10938 4670 10939 4670 10944
      4717 10968 4755 10950 4740 10866 4727 10864
      4727 10872 4719 10871 4718 10874 4710 10874
      4708 10860
TIME...MOT...LOC 1531Z 212DEG 16KT 4717 10960 4659 10930

Hoenisch
Local storm report, Jun 7, 10:53 AM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1053 AM MDT THU JUN 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             7 W FORESTGROVE         47.01N 109.23W
06/07/2018  M0.25 INCH       FERGUS             MT   TRAINED SPOTTER

            PEA SIZE HAIL COVERING THE GROUND TO A DEPTH
            OF 1/2 INCH OR MORE. VERY HEAVY RAIN BUT NO
            ESTIMATE OF AMOUNT. HEAVY RAIN LASTED FOR 40
            MINUTES.

&&

BH
Local storm report, Jun 7, 11:48 AM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1148 AM MDT THU JUN 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             3W HILGER               47.22N 109.48W
06/07/2018  E1.00 INCH       FERGUS             MT   TRAINED SPOTTER

            DIME TO QUARTER SIZE HAIL, LASTING FOR 20
            MINUTES. 2.5 INCHES OF RAIN WITH THE STORM.

&&

BH
Special weather statement, Jun 7, 11:56 AM MDT, 14 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1156 AM MDT THU JUN 7 2018

MTZ011-013-047-051-071900-
Chouteau-Fergus-Hill-Blaine-
1156 AM MDT THU JUN 7 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN FERGUS...
BLAINE...EASTERN HILL AND EASTERN CHOUTEAU COUNTIES...

At 1153 AM MDT, strong thunderstorms were clustered 14 miles
southeast of Parker School, or 25 miles east of Big Sandy, moving
north at 45 mph. This extensive cluster of storms was covering much
of northern Fergus, eastern Chouteau, southern Blaine, and
southeastern Hill Counties.

Wind gusts up to 50 mph and hail up to nickel-size are possible with
these storms.

Locations impacted include...
Havre, Chinook, Geraldine, Fort Belknap, Box Elder, and Rocky Boy.

This includes the following highways...
 Highway 191 between mile markers 68 and 87.
 Highway 2 between mile markers 370 and 445.
 Highway 87 between mile markers 82 and 111.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4733 10831 4745 11035 4882 10987 4867 10832
      4844 10835 4844 10842 4798 10843 4799 10860
      4792 10864 4792 10888 4774 10890 4771 10882
      4765 10877 4760 10850 4761 10846 4756 10832
TIME...MOT...LOC 1753Z 201DEG 39KT 4806 10960

KJ
Local storm report, Jun 7, 12:01 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1201 PM MDT THU JUN 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     FLASH FLOOD      LEWISTOWN               47.06N 109.43W
06/07/2018                   FERGUS             MT   NEWSPAPER

            HEAVY RAIN PRODUCED STREET AND BASEMENT
            FLOODING IN DOWNTOWN LEWISTOWN.

&&

PN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 6:34 PM MDTSpecial Weather StatementTFXJudith Basin26 min
Jun 6, 6:37 PM MDTSpecial Weather StatementTFXBeaverhead23 min
Jun 6, 6:56 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin34 min
Jun 6, 6:59 PM MDTSpecial Weather StatementTFXJudith Basin31 min
Jun 6, 7:30 PM MDTSpecial Weather StatementTFXChouteau30 min
Jun 6, 7:33 PM MDTSpecial Weather StatementTFXJudith Basin27 min
Jun 6, 7:38 PM MDTSpecial Weather StatementTFXBlaine37 min
Jun 6, 7:57 PM MDTSpecial Weather StatementTFXChouteau33 min
Jun 6, 8:00 PM MDTSpecial Weather StatementTFXFergus30 min
Jun 6, 8:11 PM MDTSpecial Weather StatementTFXFergus34 min
Jun 6, 8:18 PM MDTSpecial Weather StatementTFXBlaine42 min
Jun 6, 8:30 PM MDTSpecial Weather StatementTFXChouteau30 min
Jun 6, 8:34 PM MDTSpecial Weather StatementTFXFergus26 min
Jun 6, 8:48 PM MDTAreal Flood AdvisoryTFXBlaine3 hr
Jun 6, 9:04 PM MDTSpecial Weather StatementTFXChouteau26 min
Jun 6, 9:16 PM MDTSpecial Weather StatementTFXBlaine29 min
Jun 6, 9:23 PM MDTSpecial Weather StatementTFXJudith Basin37 min
Jun 6, 9:24 PM MDTSpecial Weather StatementTFXFergus36 min
Jun 6, 9:41 PM MDTSpecial Weather StatementTFXBlaine34 min
Jun 6, 9:51 PM MDTSpecial Weather StatementTFXBlaine24 min
Jun 6, 10:00 PM MDTSpecial Weather StatementTFXSilver Bow45 min
Jun 6, 10:15 PM MDTSpecial Weather StatementTFXBlaine15 min
Jun 6, 10:20 PM MDTSpecial Weather StatementTFXJudith Basin25 min
Jun 6, 10:32 PM MDTSpecial Weather StatementTFXBlaine28 min
Jun 7, 1:17 AM MDTSpecial Weather StatementTFXLewis and Clark43 min
Jun 7, 1:19 AM MDTSpecial Weather StatementTFXBroadwater26 min
Jun 7, 1:45 AM MDTSpecial Weather StatementTFXMeagher45 min
Jun 7, 2:19 AM MDTSpecial Weather StatementTFXMeagher41 min
Jun 7, 2:55 AM MDTSpecial Weather StatementTFXCascade35 min
Jun 7, 9:33 AM MDTSpecial Weather StatementTFXFergus57 min
Jun 7, 9:59 AM MDTSevere Thunderstorm WarningTFXFergus46 min
Jun 7, 10:15 AM MDTAreal Flood WarningTFXFergus2 hr
Jun 7, 11:04 AM MDTAreal Flood AdvisoryTFXFergus, Judith Basin116 min
Jun 7, 11:56 AM MDTSpecial Weather StatementTFXBlaine64 min
Jun 7, 12:55 PM MDTSpecial Weather StatementTFXBlaine, Hill50 min
Jun 7, 1:43 PM MDTSpecial Weather StatementTFXBlaine62 min
Jun 7, 2:14 PM MDTSpecial Weather StatementTFXSilver Bow46 min
Jun 7, 2:17 PM MDTSpecial Weather StatementTFXBeaverhead43 min
Jun 7, 2:31 PM MDTSpecial Weather StatementTFXJefferson29 min
Jun 7, 2:47 PM MDTSpecial Weather StatementTFXMadison28 min
Jun 7, 2:55 PM MDTSpecial Weather StatementTFXBroadwater35 min
Jun 7, 2:57 PM MDTSpecial Weather StatementTFXSilver Bow33 min
Jun 7, 3:05 PM MDTSpecial Weather StatementTFXToole25 min
Jun 7, 3:12 PM MDTSpecial Weather StatementTFXBeaverhead33 min
Jun 7, 3:28 PM MDTSpecial Weather StatementTFXToole32 min
Jun 7, 3:42 PM MDTSpecial Weather StatementTFXBeaverhead33 min
Jun 7, 3:49 PM MDTSpecial Weather StatementTFXBroadwater26 min
Jun 7, 3:50 PM MDTSpecial Weather StatementTFXLewis and Clark40 min
Jun 7, 3:58 PM MDTSpecial Weather StatementTFXToole47 min
Jun 7, 4:09 PM MDTSpecial Weather StatementTFXTeton36 min
Jun 7, 4:13 PM MDTSpecial Weather StatementTFXBeaverhead, Madison32 min
Jun 7, 4:25 PM MDTSpecial Weather StatementTFXLewis and Clark35 min
Jun 7, 4:28 PM MDTSevere Thunderstorm WarningTFXLiberty, Toole32 min
Jun 7, 4:56 PM MDTSpecial Weather StatementTFXMadison34 min
Jun 7, 4:58 PM MDTSevere Thunderstorm WarningTFXLiberty, Toole32 min
Jun 7, 4:59 PM MDTSpecial Weather StatementTFXJefferson31 min
Jun 7, 5:01 PM MDTSpecial Weather StatementTFXLewis and Clark29 min
Jun 7, 5:33 PM MDTSpecial Weather StatementTFXLiberty27 min
Jun 7, 5:58 PM MDTSpecial Weather StatementTFXLiberty47 min

Nearby

Flash Flood Warnings in Montana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.